Home Forums Melanoma Diagnosis: Stage IV Diabetes as side effect of nivolumab

  • This topic is empty.
Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #23026
    buffcody
    Participant

    A couple weeks ago I posted a lengthy account of my treatment and trials and tribulations of current efforts to halt my Stage IV melanoma. There is much more agreement now between my oncologist and my onco-endocrinologist that the diabetes that was diagnosed last month was caused by my treatment. In my earlier post, I said that whatever the cause it was Type 2. It is clearer now that it is Type 1 or as the onco pharmacist at U of M calls it Type 1 and 1/2. I am not the first person at U of M who has acquired this in the course of nivolumab. And I have found that there is a literature on this rare side effect, but the literature is as rare as the side effect itself. I’d be interested if anyone on the Forum has had any personal experience with this or knows of others who have. My insulin regime, which has been increased in the last couple of weeks, does not appear to be regulating my glucose levels very well. They are not where they ought to be and can still get near-emergency room high at times, such as last night before dinner. There has been no conversation about suspending biweekly injections as the good news, confirmed by my most recent CT of the abdomen, shows that my only metastasis continues to shrink. So Dr. Opdivo is pitching well though he throws curves I don’t like having to whiff at. I gather that from the little that is known about this rare side effect I will be a Type 1 diabetic for the rest of my life. Not great, for sure, but better than not having the “rest of my life.” And, of course, with such a rare side effect who knows “for sure” about long-range outcomes.

    Frank

    #69568
    Catherine Poole
    Keymaster

    Wow, I know that PD1 is not an easy road for a lot of people and it has this reputation of being so easy. Frank, your stamina is amazing and I hope this too will pass. But I appreciate you are sharing this so others can have a heads up. I also plan to do some updating of my book etc.

    Thanks for stopping by and we are definitely thinking of you.

    #69569
    craigja
    Participant

    I find this post interesting. I also am Stage IV. I started Keytruda almost a year ago and was on treatments for six months. Didn’t work. I then went into a trail with Ipi and a pill used for Mutliple Myloma (Panobinostat). I was on that for a little of two months and showed strong progression so I was then switched to BRAF/MEK as I’m BRAF positive. That is showing good progress. At some point while in the Ipi based trial and starting BRAF/MEK I developed diabetes. I walked out one day with relatively good glucose readings and went in a month later with a reading of 435. It was just in the change over to BRAF/MEK. Now I’m battling that with Metformin and Glipizide. Readings all over the board. One day high glucose reading at home, one day low. I’m also dealing with low blood pressure. I was borderline high blood pressure and they put me on Losartin to drop it and it went to low. I’m off Losartin now and it’s still low. Very strange and scary.

    On the blood sugar I did a non-scientfic test of basically eating the same things at the same time for four straight days. I take my blood sugar readings when I get up, noon and just before bed. My activity level was the same. One day I couldn’t get glucose readings below 190, one day I was crashing midday (readings of 70) and one day fine. I’m no doctor but what do you do with that information? Between fear of a crashing blood sugar reading or light headiness from low blood pressure I’ve given up driving – I’m only 55 – and really don’t do much to expend energy anymore.

    I will say, the BRAF/MEK pills are working so the above is a problem to have but one I’d rather have than the tumors advancing.

    #69570
    Jonathan
    Participant

    Hi Frank,

    There’s an article everyone should read in the current New York Times about diabetes risk and immunotherapy, very much your situation. Clearly, major side effects are a major issue – all immunotherapy patients should immediately report any problems to their oncologists immediately. The risk is apparently especially great for combination therapies, and early in treatment….

    All the best wishes,

    Jonathan

    http://www.nytimes.com/2016/12/03/health/immunotherapy-cancer.html?emc=edit_tnt_20161203&eml_thmb=1&nlid=43203674&tntemail0=y&_r=0

    #69571
    IsabelleFoissard
    Participant

    buffcody wrote:


    A couple weeks ago I posted a lengthy account of my treatment and trials and tribulations of current efforts to halt my Stage IV melanoma. There is much more agreement now between my oncologist and my onco-endocrinologist that the diabetes that was diagnoseddiabetes caused by disease[/url][/size] last month was caused by my treatment. In my earlier post, I said that whatever the cause it was Type 2. It is clearer now that it is Type 1 or as the onco pharmacist at U of M calls it Type 1 and 1/2. I am not the first person at U of M who has acquired this in the course of nivolumab. And I have found that there is a literature on this rare side effect, but the literature is as rare as the side effect itself. I’d be interested if anyone on the Forum has had any personal experience with this or knows of others who have. My insulin regime, which has been increased in the last couple of weeks, does not appear to be regulating my glucose levels very well. They are not where they ought to be and can still get near-emergency room high at times, such as last night before dinner. There has been no conversation about suspending biweekly injections as the good news, confirmed by my most recent CT of the abdomen, shows that my only metastasis continues to shrink. So Dr. Opdivo is pitching well though he throws curves I don’t like having to whiff at. I gather that from the little that is known about this rare side effect I will be a Type 1 diabetic for the rest of my life. Not great, for sure, but better than not having the “rest of my life.” And, of course, with such a rare side effect who knows “for sure” about long-range outcomes.

    Frank

    Hello,

    I’m so sorry about what happened to you. I just found this information on the internet. There are case studies similar to yours. Maybe this can help more people.

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5735540/

    #69572
    camillewilder
    Participant

    Thanks for the links you provided, it is most helpful!

    #69573
    kaileyoliver
    Participant

    I read this article and i thought that it would be helpful for others as well. So because of the recent advances in cancer immunotherapy really encouraging results have been generated in multiple malignancies refractory to conventional chemotherapies. As the use of immune checkpoint inhibitors (ICI) rapidly increases, the occurence of autoimmune side effects related with these agents, called immune related adverse events (irAE), is expected to rise. The frequency of significant irAE in ICI treated patients is about 10–20% and early recognition is vital to prevent significant morbidity and even death. New onset autoimmune diabetes mellitus (DM) related to immune checkpoint inhibitor treatment is really rare, occurring in less than one percent of patients. Autoimmune DM frequently presents as diabetic ketoacidosis, a medical emergency that needs immediate treatment. The article described the first reported case of a patient with lung cancer who developed autoimmune diabetes after nivolumab treatment and had three diabetes related (islet) autoantibodies present before ICI treatment and seroconversion of another after ICI treatment and beginning of autoimmune DM.

Viewing 7 posts - 1 through 7 (of 7 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.